Oh, not good. The major problem is (according to Dr. Charles Parker in his book "New ADHD Medication Rules", pg. 71& 72) is that Prozac (fluoxotine is the generic) blocks one of the two most important pathways through the liver for stim meds. If the stim med backs up it increases in intensity and can actually "make the patient psychotic on the resulting toxic reaction. This toxicity, with symptoms ranging from feeling jittery to paranoia, is common." In short, the amphetamines accumulate, "with resultant anger, rage, mind racing, sleep deprivation and subsequent lack of control, even associated with paranoia. As I noted above, the mild interactions can look like the medications need adjusting, appearing as if the ADHD has returned full force." Which, of course, can make it even worse.
You might want to print this out and show it to your doctor. Do not under any circumstances suddenly stop Prozax, it has to be tapered off.
Dr. Parker recommends taking Zoloft, Luvox, Celexa, or Lexapro as they are fairly clean. http://www.corepsych.com/2012/09/adhd-insights-prozac-paxil-ampehtamines/
Long story short the interaction between the Prozac and the stim med may be part of the problem. Hope this helps.
I, too, am an adult with ADD. It does take some time to get used to Adderall. If you stick with it for a while you might find that the negative effects that you've described will go away. Or, you might just learn to cope with them better. I had the same side effects after going back on adderall when I was in my early 20's.
Personally, I don't think that Prozac is the problem. I base this non-professional opinion on personal experience. Some ssri's including Prozac have been shown to prolong the effects of Adderall. Thus causing the side effects that Sandman describes. I, personally, never had any of those side effects.
I was on an excruciating treatment for liver disease a few years ago. Consequently, my doctor put me on Prozac while on Adderall. It did calm me down somewhat. He told me that Prozac was the ssri of choice for liver disease patients.
I would try decreasing the dose of Adderall. Most doctors say to experiment with the dose until you find the amount that works best for you. 10 mg can be a lot for some people. That's especially true given the Prozac/Adderall combo. And if you are still having unwanted side effects ask you'r doctor about one of the many other ADD meds on the market.
Hey Kirk. Really good points. I am wondering though if your liver disease changed how the liver normally handles Prozac? If Prozac normally blocks a pathway through the liver which allows the stim med to back up - I am wondering if a liver that is not functioning too well would still work the same way? Certainly agree that trying a lower dose is worth doing.
Hey, I guess a good question would be has the " paranoid & xtreme anxiety" gotten worse lately since you have been on the stim med? Did you have this as soon as you started the stim meds or has it been gradually getting worse - which could indicate an interaction problem.
Oh, by the way, according to Parker, a high protein meal before taking the stim med will make it last much longer and be more effective.
By the way, I don't know if you are on the XR version or the shorter acting version since both come in 20mg's. since the possible duration goes from 4 hours to 10 hours it does make a difference in planning out your day. And, I have heard some people say that they actually sleep better on the meds as it stops their mind from racing. As Kirk says, this may take some trial and error on your part and your doctors. But, I would check into the interaction part of prozac and your med.
Thanks for the feedback guys. Today I took my adderaall regular doses. I had the day off. I went shopping and didn't feel paranoid but I felt socially detached for a while. I did get a terrible nauseous feeling maybe because I had very little food in me. I notice the speedy feeling is a bit less could this be my system getting used to it? I still plan on not taking it at work. I can't risk that feeling of paranoia in the workplace. Thank u all. All feedback is welcome.
I have read that a high protein breakfast (or in case, maybe lunch?) really helps with the way the stim med works. You might want to experiment with that.
Thanks I will def try a high protein breakfast
High protein breakfast is a great idea. I do that everyday and I definitely think it helps. Over the past year, I've just been drinking a protein shake for breakfast. I'm never to hungry in the morning anyway.
I never used to eat breakfast. I was occasionally eating fruit for breakfast. I didn't feel like the Adderall was working so well on those days. I recently read that citrus blocks absorption of Adderall. Then it made sense.
I also overeat at night sometimes and wake up with acid reflex. Some of those days, I wondered if I'd forgotten to take my Adderall pill altogether. I never realized, until I read an article, that acid reflex (or just having to much stomach acid) can prevent absorption too.
I don't like surprises, at least, not when it comes to being alert/attentive in college. I know what to expect with a consistent, high protein, breakfast.
That website was fascinating. I should have read it when you referenced it in earlier threads. I watched the videos. When the doctor was talking about the 2D6 pipeline he said that some people have narrower pipelines than others. I guess mine might just be on the wider side. I was also on a very low dose of Prozac and only 20mg Adderall a day back then. I suspect my psychiatrist must have known how Prozac and Adderall interact. After I stopped the Prozac, he didn't seem surprised at all when I asked him to increase my daily dose of Adderall to 30mg a day.
"make the patient psychotic on the resulting toxic reaction. This toxicity, with symptoms ranging from feeling jittery to paranoia, is common."
Whenever I here the word toxicity; i think liver toxicity. So, this quotation had me scratching my head at first. Now, I realize the doctor was referring to toxicity in a different context. After all, a buildup of anything harmful to the body could be called a toxicity. The Adderall/Prozac build up would be harmful/toxic to the psychological state of the patient. At least, without knowing the full context, that is what I suspect he meant.
Some things can be very harmful to the liver in a small amount (ie antifreeze). Other things are metabolized well by the liver but cause damage if to much is ingested before the liver processes it (ie Tylenol). Still, other things are abundant in the average persons diet. But certain people have underlying medical conditions that can cause these substances to build up to toxic levels (ie iron or ferritin). Finally, other things can build up and not be harmful at all (ie zinc). I suspect that build up of Prozac and Adderall is not harmful to the liver, based on what my doctors have given me/ told me/ what I've learned from being active in other Medhelp communities.
Note- Certain SSRI's are responsible for approximately 5% of liver damage cases.
Depending on the job you have, you may want to try taking a lower dose at first so that you can get used to it faster. Personally, I only use Adderall when I'm working or studying. I'm a much better employee with it. Although, it really depends on the type of job you do. Some of the job's I've had don't require nearly as much thought as what I'm doing now.
Also, it's good to get in the routine of taking it at the same time every day. Lots of people end up taking sleeping pills with it. It does really effect my ability to sleep. But I've never needed sleeping pills because I take it early in the morning. (It's kind of ironic that I just wrote that at 2am. I had to give someone a ride to the airport at midnight)
Neurotoxicity is the word I couldn't think of 2 posts ago. The Adderall/Prozac combo could potentially cause neurotoxicity.